Lapatinib too toxic in HER2+ gastroesophageal adenocarcinoma

  • Smyth EC & al.
  • JAMA Oncol
  • 20 Jun 2019

  • curated by Jim Kling
  • Univadis Clinical Summaries
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Chemotherapy combined with the HER2/neu and EGFR inhibitor lapatinib showed too high a rate of diarrhea to be acceptable for patient safety.

Why this matters

  • The study is the first completed phase 2 randomized trial of HER2-directed therapy in operable HER2-positive gastroesophageal adenocarcinoma.

Study design

  • 46 patients were randomly assigned to receive standard ECX (modified epirubicin, cisplatin, and capecitabine chemotherapy) alone or a modified ECX combined with lapatinib (mECX+L)
  • Funding: GlaxoSmithKline; a range of nonindustry sources.

Key results

  • The researchers examined the first 10 patients in the mECX+L group to determine whether doses could be increased for subsequent patients; 2 of 10 patients had preoperative grade 3 diarrhea, and therefore the dose was maintained.
  • No patients in the sECX group had preoperative grade 3 or 4 diarrhea compared with 21% in the mECX group.
  • Other adverse events occurring more often in the mECX group were grade 1 or 2 stomatitis (58% vs 29%) and any grade vomiting (58% vs 29%).
  • Postoperative complications, including frequency of anastomotic leak, postoperative chemotherapy commencement, and postoperative chemotherapy dose reduction, were similar between the 2 groups.

Limitations

  • Small study population.